Risks of influenza greater than Tamiflu side effects

Risks of influenza greater than Tamiflu side effects

BOWLING GREEN, OH (WTOL) - The antiviral drug, Tamiflu, used to fight off flu symptoms, is known to have been flying off the shelves throughout the country. But the side effects of that medication recently put one Texas family in shock.

A six-year-old was reported to have experienced strange symptoms after taking Tamiflu. The family of the child says she had hallucinations, ran away from school and made an attempt to hurt herself.

However, doctors at Wood County Hospital say the risks of influenza are far greater.

"The primary worry that I would have would be the disease," Dr. Michael Lemon of Wood County Hospital said. "37,000 to 50,000 Americans die every year and a certain percentage of those are children. You've probably seen there's been 20 deaths of children across the country so far, so that's a much higher incidence from the side effects of the Tamiflu."

If new symptoms develop while taking Tamiflu, you should contact your healthcare provider.

The FDA encourages consumers to report any side effects from the medication.

Follow WTOL:  

Download our app here

Copyright 2018 WTOL. All rights reserved.